Hail, Burnett
- When
- May 10, 10:21 PM CST
- Where
- Burnett County, 0.28 mi S of Burnett Co Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.816, -92.369
Scattered thunderstorms developed in the late afternoon in central Minnesota, ahead of what can best be described as a weak dry line. These storms gradually intensified, and then pushed into northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Scattered thunderstorms developed in the late afternoon in central Minnesota, ahead of what can best be described as a weak dry line. These storms gradually intensified, and then pushed into northwest Wisconsin. As the storms moved through northwest Wisconsin, they produced hail, some very large and in excess of 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 10, 8:23 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 923 PM CDT TUE MAY 10 2011 .UPDATE...HAVE UPDATED ZONES/GRIDS TO MODIFY POPS/WX FOR THE REST OF THE NIGHT. STORMS HAD RAPIDLY DEVELOPED ACROSS EC MN AS OF 920 PM...WITH PINE AND BURNETT COUNTIES SEEING NUMEROUS STRONG THUNDERSTORMS. ANOTHER STORM HAD DEVELOPED ACROSS THE IRON RANGE. WE SHOULD SEE AN INCREASE IN ELEVATED THUNDERSTORMS ACROSS MUCH OF THE EASTERN 2/3 OF THE CWA OVERNIGHT AS AN MCS EXPANDS IN AREAL COVERAGE. HAVE ALSO TWEAKED CLOUD COVER AND TEMPERATURES WITH TEMPERATURES SEVERAL DEGREES COOLER IN COASTAL AREAS AND MUCH OF NE MN DUE TO EASTERLY WINDS. && .PREV DISCUSSION... /ISSUED 852 PM CDT TUE MAY 10 2011/ MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM... THUS FAR..SEVERE STORMS HAVE REMAINED JUST SOUTH OF THE DULUTH CWA. HOWEVER..THREE INTENSE SUPERCELLS ARE IN PROGRESS BETWEEN LAKE MILLE LACS AND THE TWIN CITIES METRO AREA..ALL WITH A HISTORY OF GOLFBALL TO BASEBALL SIZE HAIL AND MOVING EAST-NORTHEAST AT AROUND 20 MPH. A COUPLE OF BRIEF TORNADOES HAVE ALSO BEEN REPORTED WITH THESE STORMS OVER THE NORTHWEST TWIN CITIES. IF THE NORTHERN MOST STORM /CURRENTLY LOCATED IN SOUTHERN MILLE LACS COUNTY/ MAINTAINS ITS CURRENT STRENGTH AND MOVEMENT..IT WILL REACH SOUTHERN PINE COUNTY AND THE PINE CITY/ROCK CREEK AREA SHORTLY AFTER 930 PM. ADDITIONAL NEW TSTORM DEVELOPMENT SEEMS RATHER LIKELY TO THE EAST OF THIS STORM AS WELL. LATEST RADAR TRENDS STRONGLY SUGGEST THAT STORMS ARE IN THE PROCESS OF GROWING UPSCALE INTO AN MCS..WITH THE ANCHOR STORM BEING THE ONE IN MILLE LACS COUNTY CURRENTLY. THE SURFACE WARM SECTOR HAS HAD A DIFFICULT TIME MOVING NORTHWARD INTO THE FAR SOUTHERN DULUTH CWA..AND THIS WILL LIKELY ACT TO LIMIT THE TORNADO THREAT SOMEWHAT. SOUTHWESTWARD SURGE OF VERY COLD/STABLE MARINE AIR HAS NOW MOVED ACROSS MUCH OF DOUGLAS/CARLTON/NORTHERN PINE COUNTIES..EFFECTIVELY ENDING ANY TORNADO THREAT FOR THE DURATION OF THE EVENT IN THOSE AREAS. HOWEVER..PRESENCE OF WARM FRONT AND INCREASING LOW LEVEL JET OVER THE NEXT FEW HOURS SHOULD SUPPORT A THREAT OF VERY LARGE HAIL /PERHAPS UP TO BASEBALL SIZE/ AND PERHAPS DAMAGING WINDS ACROSS THE SOUTHERN PORTIONS OF PINE/BURNETT/WASHBURN COUNTIES THROUGH 10 PM. IN ADDITION..INCREASING LOW LEVEL JET WILL INCREASE WARM/MOIST ADVECTION ATOP THE VERY SHALLOW COLD DOME IN PLACE NORTH OF THE WARM FRONT..ADDITIONAL ELEVATED STORMS MAY DEVELOP /PER CURRENT STORM TRYING TO DEVELOP NORTH OF FLOODWOOD/ ACROSS NORTHEAST MINNESOTA/WESTERN LAKE SUPERIOR AND NORTHWEST WISCONSIN. ANY STRONG STORMS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. MILLER && .POINT TEMPS/POPS... DLH 48 54 54 62 / 50 40 40 20 INL 49 74 52 63 / 50 30 30 20 BRD 53 76 57 66 / 40 30 40 40 HYR 58 79 61 72 / 50 50 50 60 ASX 54 72 53 64 / 60 50 50 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ144-145. && SHORT TERM...DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1041 PM CDT TUE MAY 10 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1041 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHLAND OVERNIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES REMAINS HIGH. SOME RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR THIS AREA. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY ACROSS THE NORTHLAND. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL RAINFALL DURING THE WEEK MAY AGGRAVATE FLOODING ALONG THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES WHERE FLOOD WARNINGS AND ADVISORIES WILL CONTINUE. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1041 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR OVERNIGHT. A FEW OF THE STORMS MAY BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF FOG...POSSIBLY DENSE... MAY PERSIST INTO EARLY THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR WEDNESDAY AND THURSDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 951 PM CDT TUE MAY 10 2011 MNZ011-012-019-110330- CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- 951 PM CDT TUE MAY 10 2011 ...STRONG THUNDERSTORMS DEVELOPING IN THE VIRGINIA AREA... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BIWABIK...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MESABA... WAHLSTEN... HOYT LAKES... TOWER... SOUDAN... SKIBO... EMBARRASS... RIDGE... BEAR HEAD LAKE... SEVEN BEAVER LAKE... BABBITT... BEAR ISLAND LAKE... ROBINSON... SHAGAWA LAKE... BURNTSIDE LAKE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4808 9166 4747 9139 4725 9278 4760 9285 LAMERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1008 PM CDT TUE MAY 10 2011
WIZ007-008-110345-
SAWYER-WASHBURN-
1008 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM NEAR SPOONER...
AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPOONER LAKE...MOVING EAST AT 45 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
STONE LAKE... STANBERRY... RESERVE...
NORTHWOODS BEACH... HAYWARD... NELSON LAKE...
LITTLE ROUND LAKE... COUDERAY... CHIEF LAKE...
CHIPPEWA LAKE... NEW POST... TEAL LAKE...
LOST LAND LAKE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4615 9135 4615 9094 4583 9093 4575 9178
4596 9189
LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT TUE MAY 10 2011
MNZ038-WIZ006-110345-
BURNETT-PINE-
1010 PM CDT TUE MAY 10 2011
...STRONG THUNDERSTORM MOVING INTO SOUTHERN PINE AND BURNETT
COUNTIES...
AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BROOK PARK TO 18
MILES SOUTH OF GREELY...MOVING EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
POKEGAMA LAKE... GREELY... WEST ROCK...
BEROUN... PINE CITY... ROCK CREEK...
CLOVERDALE... TRADE RIVER... RANDALL...
GRANTSBURG... BRANSTAD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4565 9289 4567 9289 4572 9287 4573 9313
4574 9315 4590 9315 4597 9314 4610 9248
4564 9264 4564 9287
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1014 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL VIRGINIA 47.52N 92.51W
05/10/2011 E0.88 INCH ST. LOUIS MN TRAINED SPOTTER
AT MINNTAC MINE
&&
DPACKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1023 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 10 E HIBBING 47.40N 92.73W
05/10/2011 E0.75 INCH ST. LOUIS MN TRAINED SPOTTER
&&
SCWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1048 PM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL 7 E GRANTSBURG 45.78N 92.54W
05/10/2011 E0.50 INCH BURNETT WI TRAINED SPOTTER
CITY OF ALPHA
&&
SCWThe Duluth radar (KDLH), 114 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
6 hail. Local standard time, as filed.
Hail fell for 30 minutes and was mostly pea to dime size. However, there were hail stones up to 1 inch in diameter. Storm total rainfall was 1.5 inches.
Hail size increased to quarter size at the County Government Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319054, 319055, 319056, 319057, 319058, 319059.